Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 19, NWS Duluth, MN

August 31, 2017Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 31, 2017, 3:24 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 31, 2017, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2017, 3:24 AM CDT (08:24 UTC)
In effect from
Aug 31, 2017, 10:00 AM CDT
Expired
Aug 31, 2017, 8:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WHUS43 KDLH 310824
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
324 AM CDT THU AUG 31 2017

MNZ037-WIZ001-010100-
/O.NEW.KDLH.BH.S.0019.170831T1500Z-170901T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
324 AM CDT THU AUG 31 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM
10 AM CDT THIS MORNING THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH.

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
3 follow-up statements
558 
WHUS43 KDLH 311512 AAA
CFWDLH

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1012 AM CDT THU AUG 31 2017

MNZ037-WIZ001-010100-
/O.CON.KDLH.BH.S.0019.000000T0000Z-170901T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
1012 AM CDT THU AUG 31 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...PARK POINT BEACH.

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

HUYCK
797 
WHUS43 KDLH 312034 AAB
CFWDLH

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT THU AUG 31 2017

MNZ037-WIZ001-010100-
/O.CON.KDLH.BH.S.0019.000000T0000Z-170901T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
334 PM CDT THU AUG 31 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...PARK POINT BEACH.

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

HUYCK
211 
WHUS43 KDLH 010106
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
806 PM CDT THU AUG 31 2017

MNZ037-WIZ001-010215-
/O.EXP.KDLH.BH.S.0019.000000T0000Z-170901T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
806 PM CDT THU AUG 31 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARDS STATEMENT HAS EXPIRED. NORTHEAST TO EAST WINDS
WILL CONTINUE THROUGH THE NIGHT, AND THERE MAY STILL BE SOME RIP
CURRENTS. HOWEVER, WITH NIGHT FALL, RECREATIONAL SWIMMING HAS 
COME TO AN END FOR THE DAY. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 2:49 AM CDT, 35 minutes earlier.

Area forecast discussion, Aug 31, 2:49 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
249 AM CDT Thu Aug 31 2017

.SHORT TERM...(Today through Friday)
Issued at 249 AM CDT Thu Aug 31 2017

A broad area of high pressure over northwest Ontario will gradually
move towards eastern Ontario and lower Great Lakes as the work week
comes to an end. Southerly flow develops at low/mid levels Friday as
a warm front moves in from the west bringing a chance for rain
showers late in the day.

On the synoptic scale a broad mid-level ridge will track from the
Rockies across the Great Plains today resulting in an area of high
pressure over northwest Ontario to deepen. This ridge continues to
move east towards the end of the week as a mid-level shortwave
trough develops across the Canadian Prairie region on Friday. A broad
area of large-scale lift along a warm front will develop due to the
approaching mid-level shortwave trough and southwesterly flow
leading to warm air advection at low levels. By Friday morning this
warm front will stretch from the central Great Plains as far north
as northern Ontario, moving east through the weekend towards the
Upper Great Lakes. As the warm front approaches clouds will increase
across the Northland during the day Friday with breezy southerly
winds developing. While there will be a low chance for precipitation
across north-central Minnesota Friday afternoon, the better chance
for precipitation associated with the front arrives Friday night
into early Saturday.

.LONG TERM...(Friday night through Wednesday)
Issued at 249 AM CDT Thu Aug 31 2017

A cold front will swing through the forecast area Friday night and
Saturday, accompanied by a strong short wave trof. Models are in
general agreement, but there are minor timing differences with the
front. Thunderstorms are possible over the northwest corner of
Koochiching county Friday night where instability will be greatest
and right along the front. The next opportunity for thunder arrives
late Saturday afternoon over the tip of the Arrowhead. The front
departs early Saturday evening and have lingered some pops over the
far eastern edge of the WI forecast area. The rest of Saturday night
and Sunday morning will be rain free as high pressure briefly
influences the region. By Sunday afternoon, model differences show
up with the handling of an area of low pressure advertised by the
ECMWF developing over ND. The GFS and GEM maintain high pressure
over this same area through the afternoon. Will mention a small
chance of showers over Koochiching and northern St. Louis counties as
a nod toward the ECMWF solution. Those differences in solutions
continue Sunday night and Monday with the handling of that
aforementioned low pressure moving past the region with its cold
front. Regardless of the position of the surface low, the cold front
will move through the region by Monday afternoon. Used a blend of
models for the frontal passage. Added a mention of thunder Monday
afternoon over the northern third of the forecast area. This is when
the strongest vorticity drops into this area and instability is
maximized. The GFS and ECMWF have an additional opportunity for
showers over northeast MN Monday night while the GEM is dry.
Continued with the blend and have some pops in the evening over
Koochiching county which favors more of the previous forecast with
some of the drier GEM. The next cold front is progged to drop
through the region on Tuesday and will usher in the coldest air of
the season, definitely introducing autumn temps as 850mb temps range
from 2 to 4C. Some showers will be found over the area through
Tuesday evening as a result of this frontal passage. A dry day
Wednesday with high pressure nearby.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1220 AM CDT Thu Aug 31 2017

High pressure will build into the region from Ontario tonight
through Thursday. This will bring clear skies, and winds aloft
will be easterly. Due to this, MVFR ceilings will spread into DLH
and potentially HIB. Radiation fog will develop at all terminals
overnight with MVFR/IFR visibilities. Fog should dissipate around
14Z and VFR will prevail with winds less than 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  46  68  56 /  10   0   0  40
INL  70  46  70  56 /  10   0  20  60
BRD  68  49  69  58 /   0   0  20  30
HYR  67  42  68  55 /   0   0   0  30
ASX  64  43  70  54 /  10   0   0  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...GSF
AVIATION...WL
Hazardous weather outlook, Aug 30, 8:09 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
809 PM CDT Wed Aug 30 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
809 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northeast winds will increase over western Lake Superior Thursday
and could cause rip currents along Park Point Beach in Duluth
and Wisconsin Point Beach in Superior.

Thunderstorms are possible Friday afternoon and evening in north-
central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-311130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
809 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:16 PM CDTFrost AdvisoryDLHIron15 hr

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.